I got osteoporosis at age 31 due to prednisone. T score of -2.5 spine and -2.6 left femoral bone and hip (osteoporosis T<-2.5, oste
openia -2.5<T<-1.0, normal -0.9<T<0.9) that they measured (meaning I lost around 33% of my bone density). I've been on Actonel for over a year, don't really know how it is doing, but I don't have any side effects from it. I only take 2 pills once a month, very tolerable and I think the heartburn thing would be rare with it compared to the other weekly or daily pills of that stuff I've read about
. I've been off the prednisone for a year.
I've even researched NASA's website on the matter. Here's a secret that they tend to keep to themselves. We'll never be able to live or travel in space long term because all of the astronauts lose on average 11% of their bone density on their 2 to 3 week missions in space due to the lack of gravity. We need to live somewhere where the gravity is equal or more than what it is on earth to maintain bone density. They get their bone mass back in a few weeks after returning to earth, but they never regain their lost bone density. That's why you don't see the same people going up all the time in the space shuttle and they don't stay very long in space. The people in the space station that live there for several months are all inducing osteoporosis in their bones so they will never make more than one trip to the space station in their lives.
All of these drugs (Actonel, etc.) just build a layer of denser bone on the outside of your existing bone, sort of like the candy coating on an M&M. It's impossible to reduce the pore space in your exiting bones once it is gone...so their way to "build up" your bones with medication is to have new denser bone develop faster on the outside of your existing bones by slowing down your body's bone absorption rate.
When taking prednisone and the other UC medicines, the calcium in your bones is leaching out of your body so fast that it's almost useless to only take calcium and vitamin D supplements. Only by taking Actonel or something like that will maintain your bone density or slow the degradation rate while on prednisone. Once you get off the prednisone, would it be worth it to take the calcium and vitamin D supplements along with Actonel. Also people recommend weight bearing exercise as well to help build the stronger outer bone. Too bad websites don't spell this out as clearly.
UPDATE 1-17-2015: Over the past 8 years I've been on Actonel, Boniva and was switched to the generic version ibandronate (150 mg) once a month. My latest bone density T scores came in at -0.9 spine (92% of normal-now considered normal) and -1.9 for left femoral bone and hip (77% and 76% of normal-oste
openia). So reversing osteoporosis and returning your bone density to normal is possible after stopping the steroids (haven't taken any since my first surgery in 2008). I'm now 38 years old and had a unexpected surgery in October 2014 due to scar tissue adhering to my small intestines from the 3 surgeries I had in 2008. Other than that I feel 100% and have no regrets with getting the J-pouch. I also have pouchitis that flares up every 6 weeks but take a antibiotic pill (tinidazole) for one or two days and it goes away for another 6 weeks, then repeat. I may be surgery free for the rest of my life or the scar tissue can form again...just something I have to deal with. My goal now is to keep improving my bone density...I didn't do much weight bearing exercise either over the past 8 years, which I think I'll start doing, also my Vitamin D levels were very low, so working on that as well, otherwise feel normal and healthy.
Post Edited (GISGuy31) : 1/17/2015 9:50:24 PM (GMT-7)